Chapter 47: Ocular Pharmacology
A 42-year-old man with a seizure disorder has developed glaucoma. It is possible that he has developed glaucoma from the use of
Answer is b. The antiseizure drug topiramate frequently has been reported to cause choroidal effusions, thereby anteriorly rotating the ciliary body and causing angle-closure glaucoma.
A 25-year-old woman with refractory seizures is started on vigabatrin. She should be counseled about
a. the development of glaucoma.
d. permanent constriction of visual fields.
Answer is d. The antiseizure drug vigabatrin causes progressive and permanent bilateral concentric visual field constriction in a high percentage of patients. The mechanism is not known, but vigabatrin is more effectively transported into the retina than into the brain, and consequently, elevations of retinal GABA concentrations may contribute to the vision loss.
A 53-year-old woman with type 2 diabetes has noticed that her blood sugar has been difficult to regulate after she started using glucocorticoid eye drops. It is likely that the glucocorticoid is being absorbed into the systemic circulation from the
b. drops that spill from the eye and enter her oral cavity.
Answer is a. Topically administered drugs may undergo systemic distribution primarily by nasal mucosal absorption and possibly by local ocular distribution by transcorneal/transconjunctival absorption (see Figures 47-2 and 47-3).
Figure 47-2. Possible absorption pathways of an ophthalmic drug following topical application to the eye. Solid black arrows represent the corneal route; dashed blue arrows represent the conjunctival/scleral route; the black dashed arrow represents the nasolacrimal absorption pathway. (Adapted with permission from Chien DS et al. Curr Eye Res. 1990;9:1051–1059. Copyright © Taylor & Francis Group, http://www.informaworld.com.)
Figure 47-3. Anatomy of the lacrimal system.
A 42-year-old man with glaucoma is treated with the α2 adrenergic receptor agonist apraclonidine. Despite being a derivative of clonidine, apraclonidine does not cause systemic ...